Immune checkpoint inhibitors (CPIs) are a relatively new class of â miracle' dugs that have revolutionised the treatment and prognosis of some advanced-stage malignancies, and have increased the survival rates significantly. This class of drugs includes cytotoxic T lymphocyte antigen-4 inhibitors such as ipilimumab; programmed cell death protein-1 inhibitors such as nivolumab, pembrolizumab and avelumab; and programmed cell death protein ligand-1 inhibitors such as atezolizumab. These drugs stimulate the immune system by blocking the coinhibitory receptors on the T cells and lead to antitumoural response. However, a flip side of these novel drugs is immune-related adverse events (irAEs), secondary to immune-mediated process due to disrupted self-tolerance. The irAEs in the gastrointestinal (GI) tract/liver may result in diarrhoea, colitis or hepatitis. An accurate diagnosis of CPI-induced colitis and/or hepatitis is essential for optimal patient management. As we anticipate greater use of these drugs in the future given the significant clinical response, pathologists need to be aware of the spectrum of histological findings that may be encountered in GI and/or liver biopsies received from these patients, as well as differentiate them from its histopathological mimics. This present review discusses the clinical features, detailed histopathological features, management and the differential diagnosis of the luminal GI and hepatic irAEs that may be encountered secondary to CPI therapy.
All Science Journal Classification (ASJC) codes
- Pathology and Forensic Medicine